What is the role of drug eruptions in the development of HIV infection?

Updated: Apr 19, 2019
  • Author: Robert A Schwartz, MD, MPH; Chief Editor: William D James, MD  more...
  • Print
Answer

Answer

Drug eruptions have been reported as the most common cause of erythroderma in patients infected with HIV. A study identified 177 cases of Steven-Johnson syndrome/toxic epidermal necrolysis from 2000-2010 and found a high proportion of the patients were infected with HIV in sub-Saharan Africa, with a high frequency of antiretroviral drugs as the cause. [45] This elevated incidence of HIV patients with an adverse cutaneous drug eruption, including toxic epidermal necrolysis, may be due to a loss of skin-protective CD4+ CD25+ regulatory T cells. [46]

As many as 65-70% of patients treated with trimethoprim-sulfamethoxazole for Pneumocystis jiroveci pneumonia experience morbilliform eruptions within 7 days of starting the therapy. Reddish macules and papules may be generalized and can become permanent after the discontinuation of the therapy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!